The Scientific World Journal

The Scientific World Journal / 2014 / Article
Special Issue

Analysis of Fractional Dynamic Systems

View this Special Issue

Research Article | Open Access

Volume 2014 |Article ID 143983 | 7 pages | https://doi.org/10.1155/2014/143983

Sinc-Chebyshev Collocation Method for a Class of Fractional Diffusion-Wave Equations

Academic Editor: C. Li
Received09 Jan 2014
Accepted17 Feb 2014
Published01 Apr 2014

Abstract

This paper is devoted to investigating the numerical solution for a class of fractional diffusion-wave equations with a variable coefficient where the fractional derivatives are described in the Caputo sense. The approach is based on the collocation technique where the shifted Chebyshev polynomials in time and the sinc functions in space are utilized, respectively. The problem is reduced to the solution of a system of linear algebraic equations. Through the numerical example, the procedure is tested and the efficiency of the proposed method is confirmed.

1. Introduction

Fractional models have been increasingly shown by many scientists to describe adequately the problems with memory and nonlocal properties in fluid mechanics, viscoelasticity, physics, biology, chemistry, finance, and other areas of applications [16]. In particular, the fractional diffusion-wave equation has been used to model many important physical phenomena ranging from amorphous, colloid, glassy, and porous materials through fractals, percolation clusters, and random and disordered media to comb structures, dielectrics and semiconductors, polymers, and biological systems [710]. It is a generalization of the classical diffusion-wave equation by replacing the integer-order time derivative with a fractional derivative of order (). This equation can be derived from the anomalous superdiffusion in continuous time random walk which is generally non-Markovian processes [11].

Although the considerable work on the numerical solution of fractional diffusion equations has been done [1215], there are very limited numerical methods for solving the fractional diffusion-wave equations [1618]. However, all the above mentioned papers dealt with the fractional diffusion-wave equations by finite difference methods. It is well known that any algorithm based on the finite difference discretization of a fractional derivative has to take into account its memory or nonlocal structure; thus this means a high storage requirement [19].

In the present paper, we consider the following differential equation with the Caputo fractional derivative and a variable coefficient: with the initial conditions, and the boundary conditions, where and are space and time variables, respectively, is a continuous function, and denotes the field variable. For , the fractional equation (1) is known as the fractional diffusion-wave equation which fills the gaps between the diffusion equation and wave equation [16, 20].

We develop a sinc-Chebyshev collocation method to solve numerically problem (1) with (2) and (3). Since a fractional derivative is a nonlocal operator, it is natural to consider a global scheme such as the collocation method for its numerical solution [19, 21]. The required approximate solution is expanded as a series with the elements of shifted Chebyshev polynomials in time and sinc functions in space with unknown coefficients. By utilizing the collocation technique and some properties of the shifted Chebyshev polynomials and sinc functions, the problem is reduced to the solution to a system of linear algebraic equations. And a matrix representation of the system is obtained to calculate the solution. The presented method is effective and convenient.

The remainder of this paper is organized as follows: in the next section, we introduce some necessary definitions and relevant results for developing this method. Section 3 is devoted to constructing and analyzing the numerical algorithm. As a result, a system of linear algebraic equations is formed and the solution of the considered problem is obtained. In Section 4, the numerical example is given to demonstrate the effectiveness and convergence of the proposed method. A brief conclusion is given in the final section.

2. Notations and Some Preliminary Results

In this section, we introduce some basic definitions and derive several preliminary results for developing the presented method.

2.1. The Caputo Fractional Derivative

Definition 1 (see [22]). Let . The operator defined on by for is called the Riemann-Liouville fractional integral operator of order . For, , we set , that is, the identity operator.

Definition 2 (see [22]). Let and . The Caputo fractional differential operator for is defined as

2.2. The Composite Translated Sinc Functions

The sinc functions and their properties are discussed in [23, 24]. For any , the translated sinc functions with equidistant space nodes are given as where the sinc functions are defined on the whole real line by If is defined on , then for any the series is called the Whittaker cardinal expansion of whenever this series converges. can be approximated by truncating (8).

To construct our needed approximations on the interval , we choose which maps the finite interval onto . The basic functions on are taken to be the composite translated sinc functions: Thus we may define the inverse image of the equidistant space node as The class of functions such that the known exponential convergence rate exists for the sinc interpolation is denoted by and defined in the following text.

Definition 3 (see [21]). Let be the class of functions which are analytic in and satisfy where , and on the boundary of (denoted ).

Theorem 4 (see [21, 23]). If , then, for all , Further, one assumes that there are positive constants and so that . And if one selects , then, for all .

The above expressions show that the sinc interpolation on converges exponentially. We also require the following derivatives of the composite translated sinc functions evaluated at the nodes. Consider

2.3. The Shifted Chebyshev Polynomials

The Chebyshev polynomials are a well-known family of orthogonal polynomials defined on the interval and can be determined with the aid of the recurrence formulae [25, 26]:

In order to use these polynomials on the interval , it is necessary to define the so-called shifted Chebyshev polynomials by the variable substitution: . Let the shifted Chebyshev polynomials be denoted by . The analytic form of the shifted Chebyshev polynomials is given by Specially, and .

Caputo’s fractional derivative of order for the shifted Chebyshev polynomials is given by where

3. The Derivation of the Sinc-Chebyshev Collocation Method

In order to solve problem (1) with (2) and (3), first of all, we approximate by the composite translated sinc functions and shifted Chebyshev polynomials as It is noted that the approximate solution satisfies the boundary conditions in (3) since , tend to zeros when tends to and . For discretizing (1) with (2), the lemma is given as follows.

Lemma 5. Let and be spatial collocation points given in (11). Then the following relations hold: where and .

Proof. By (16), (20), and (22), it follows that Taking into account (17), we obtain Using (16) and (19), one has The proof is completed.

We are now ready to solve problem (1) with (2) and (3). A collocation scheme is constructed by substituting (22) for into (1) and evaluating the result at the points in (11) and . For suitable temporal collocation points, we use the roots of the shifted Chebyshev polynomials . Therefore, using Lemma 5, we have Also by applying (22) to the initial conditions (2) and collocating in points , we obtain

To obtain a matrix representation of the above equations, we let where So we get a system of linear equations with unknown parameters . And this system can be expressed in a matrix form Equation (31) can be solved easily for the unknown coefficients . Consequently given in (22) can be calculated.

4. Numerical Examples

To validate the effectiveness of the proposed method for problem (1) with (2) and (3), we consider the example given in [16]. The exact solution of the above problem is [27] where is the one-parameter Mittag-Leffler function.

To solve the above problem with by using the method described in Section 3, we choose and , and this leads to . We will report the accuracy and efficiency of the method based on the -errors and -errors. Figure 1 gives the 3D diagrams of the numerical and exact solutions on the whole computational domain with . A good agreement of the numerical solution with the exact one is achieved. In Table 1, we list the numerical and exact solutions at some points for different numbers of collocation points with . Furthermore, Figure 2 shows the absolute error function obtained by the presented method with and . In Figure 3, we plot the curves of the absolute errors at for different numbers of collocation points. From Figures 2 and 3, we see that the proposed method can provide accurate results only using a small number of collocation points.



80.0422290.0806930.1112130.1308350.137592
120.0426150.0811660.1117550.1314000.138168
160.0427200.0812930.1119030.1315570.138330
200.0427520.0813320.1119480.1316060.138379
Exact solution0.0427790.0813710.1119970.1316610.138436

To explore the dependence of errors on the parameters , we represent the -error and -error in semi-log scale. Firstly, the computational investigation is concerned with the spatial error. To this end, we fix the polynomial degree , a value large enough such that the error stemming from the temporal approximation is negligible. In Figure 4, we plot the error as functions of , where a logarithmic scale is used for the spatial-error-axis. As expected, the error shows an exponential decay, since in this semi-log representation one observes that the error variations are approximately linear versus [19].

Now we check the temporal error, which is more interesting because of the fractional derivative in time. For a similar reason mentioned above, we fix a large enough value to avoid contamination of the spatial error. We present the error as a function of the shifted Chebyshev polynomial degree in Figure 5, where a logarithmic scale is now used for the temporal-error-axis. From Figure 5, it is clearly observed that the temporal error depends on the discretization parameters .

5. Conclusion

In this paper, we develop and analyze the efficient numerical methods for the fractional diffusion-wave equation. Based on the collocation technique, the sinc functions and shifted Chebyshev polynomials are used to reduce the problem to the solution of a system of linear algebraic equations. And a matrix representation of the above equations is obtained. In the numerical example, the solution obtained by this method is in excellent agreement with the exact one. The effectiveness and convergence of the presented method are confirmed through the numerical experimentation. One issue of future work is to develop the theory analysis of the method for the proposed fractional differential equation.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This research is supported by the National Natural Science Foundation of China (Grant nos. 11271311 and 11371016), the Chinese Program for Changjiang Scholars and Innovative Research Team in University (PCSIRT) (Grant no. IRT1179), and Hunan Province Innovation Foundation for Postgraduate (Grant no. CX2013B252).

References

  1. I. Podlubny, Fractional Differential Equations, vol. 198 of Mathematics in Science and Engineering, Academic Press, San Diego, Calif, USA, 1999. View at: MathSciNet
  2. G. M. Zaslavsky, “Chaos, fractional kinetics, and anomalous transport,” Physics Reports, vol. 371, no. 6, pp. 461–580, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  3. R. Metzler and J. Klafter, “The random walk's guide to anomalous diffusion: a fractional dynamics approach,” Physics Reports, vol. 339, no. 1, p. 77, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. H. Yang, G. Luo, P. Karnchanaphanurach et al., “Protein conformational dynamics probed by single-molecule electron transfer,” Science, vol. 302, no. 5643, pp. 262–266, 2003. View at: Publisher Site | Google Scholar
  5. F. Liu and K. Burrage, “Novel techniques in parameter estimation for fractional dynamical models arising from biological systems,” Computers & Mathematics with Applications, vol. 62, no. 3, pp. 822–833, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. R. Magin, M. D. Ortigueira, I. Podlubny, and J. Trujillo, “On the fractional signals and systems,” Signal Processing, vol. 91, no. 3, pp. 350–371, 2011. View at: Publisher Site | Google Scholar
  7. R. Metzler and J. Klafter, “The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics,” Journal of Physics A: Mathematical and General, vol. 37, no. 31, pp. R161–R208, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. F. Mainardi, “Fractional relaxation-oscillation and fractional diffusion-wave phenomena,” Chaos, Solitons & Fractals, vol. 7, no. 9, pp. 1461–1477, 1996. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. J. Q. Murillo and S. B. Yuste, “An explicit difference method for solving fractional diffusion and diffusion-wave equations in the caputo form,” Journal of Computational and Nonlinear Dynamics, vol. 6, no. 2, Article ID 021014, 2011. View at: Publisher Site | Google Scholar
  10. R. L. Magin, Fractional Calculus in Bioengineering, Begell House, West Redding, Conn, USA, 2006.
  11. R. Gorenflo, F. Mainardi, D. Moretti, and P. Paradisi, “Time fractional diffusion: a discrete random walk approach,” Nonlinear Dynamics, vol. 29, no. 1–4, pp. 129–143, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  12. F. Liu, S. Shen, V. Anh, and I. Turner, “Analysis of a discrete non-Markovian random walk approximation for the time fractional diffusion equation,” ANZIAM Journal, vol. 46, no. 5, pp. C488–C504, 2004. View at: Google Scholar
  13. S. B. Yuste and L. Acedo, “An explicit finite difference method and a new von Neumann-type stability analysis for fractional diffusion equations,” SIAM Journal on Numerical Analysis, vol. 42, no. 5, pp. 1862–1874, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  14. P. Zhuang, F. Liu, V. Anh, and I. Turner, “New solution and analytical techniques of the implicit numerical method for the anomalous subdiffusion equation,” SIAM Journal on Numerical Analysis, vol. 46, no. 2, pp. 1079–1095, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. W. Chen, L. Ye, and H. Sun, “Fractional diffusion equations by the Kansa method,” Computers & Mathematics with Applications, vol. 59, no. 5, pp. 1614–1620, 2010. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  16. Z.-Z. Sun and X. Wu, “A fully discrete difference scheme for a diffusion-wave system,” Applied Numerical Mathematics, vol. 56, no. 2, pp. 193–209, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  17. J. Huang, Y. Tang, L. Vázquez, and J. Yang, “Two finite difference schemes for time fractional diffusion-wave equation,” Numerical Algorithms, vol. 64, no. 4, pp. 707–720, 2013. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  18. H. Ding and C. Li, “Numerical algorithms for the fractional diffusion-wave equation with reaction term,” Abstract and Applied Analysis, vol. 2013, Article ID 493406, 15 pages, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  19. X. Li and C. Xu, “A space-time spectral method for the time fractional diffusion equation,” SIAM Journal on Numerical Analysis, vol. 47, no. 3, pp. 2108–2131, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  20. O. P. Agrawal, “Solution for a fractional diffusion-wave equation defined in a bounded domain,” Nonlinear Dynamics, vol. 29, no. 1–4, pp. 145–155, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  21. A. Saadatmandi, M. Dehghan, and M.-R. Azizi, “The sinc-Legendre collocation method for a class of fractional convection-diffusion equations with variable coefficients,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 11, pp. 4125–4136, 2012. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  22. M. Weilbeer, Efficient numerical methods for fractional differential equations and their analytical background [Ph.D. thesis], Technische Universität Braunschweig, Braunschweig, Germany, 2005.
  23. J. Lund and K. L. Bowers, Sinc Methods for Quadrature and Differential Equations, SIAM, Philadelphia, Pa, USA, 1992. View at: Publisher Site | MathSciNet
  24. F. Stenger, Handbook of Sinc Numerical Methods, Chapman & Hall/CRC Numerical Analysis and Scientific Computing, CRC Press, Boca Raton, Fla, USA, 2011. View at: MathSciNet
  25. J. Shen and T. Tang, Spectral and High-Order Methods with Applications, vol. 3 of Mathematics Monograph Series, Science Press Beijing, Beijing, China, 2006. View at: MathSciNet
  26. E. H. Doha, A. H. Bhrawy, and S. S. Ezz-Eldien, “Efficient Chebyshev spectral methods for solving multi-term fractional orders differential equations,” Applied Mathematical Modelling, vol. 35, no. 12, pp. 5662–5672, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  27. O. P. Agrawal, “Response of a diffusion-wave system subjected to deterministic and stochastic fields,” Zeitschrift für Angewandte Mathematik und Mechanik, vol. 83, no. 4, pp. 265–274, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2014 Zhi Mao et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

1160 Views | 681 Downloads | 9 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.